Ingestion of hydroxychloroquine results in a severe cutaneous drug reaction delineated as Generalized Pustular Figurate Erythema (GPFE), according to a study published in Dermatologic Therapy.

Researchers have documented a disorder resembling acute generalized exanthematous pustulosis (AGEP). The investigators describe a severe cutaneous adverse reaction with an onset of 2 to 3 weeks after ingestion of hydroxychloroquine. The adverse reaction is distinguishable by its increased severity, increased difficultly to treat, a longer duration, and pathogenic mechanism that differs from the typical AGEP. The researchers highlight this perplexing disorder as generalized pustular figurate erythema (GPFE). Although it can be associated with several medications, it is most strongly associated with hydroxychloroquine.

Hydroxychloroquine, a common anti-malarial drug, has been evaluated as an antiviral agent against coronavirus-19. Clinical examinations have shown a sharp onset of a pruritic eruption indicative of a severe cutaneous drug reaction. GPFE may first present itself as erythematous papules and plaques on the face with facial edema and widespread urticarial plaques on the entire body, with progression of nonfollicular pustules atop erythematous and sometimes uncharacteristic targetoid erythema multiforme-like plaques “converging into arcuate patterns prominent on the trunk, upper and lower extremities,” the investigators wrote.

Related Articles

Various treatment modalities for GPFE including topical and systemic steroids, other potent topical steroids with oral dapsone or etretinate, may be followed by cyclosporine when GPFE is not responsive.


Continue Reading

The authors conclude that “additional experience with GPFE and its treatment can be anticipated to surge as hydroxychloroquine becomes widely utilized in the COVID-19 pandemic.”

Follow @DermAdvisor

Reference

Schwartz RA, Janniger CK. Generalized pustular figurate erythema a newly delineated severe cutaneous drug reaction linked with hydroxychloroquine (published online April 6, 2020). Dermatol Ther. doi: 10.1111/dth.13380

This article originally appeared on Dermatology Advisor